Alert archive / California / Tornado Warnings in 2023

Tornado Warning 3, NWS Sacramento, CA

March 11, 2023Calaveras County, Tuolumne County, California

NWS Sacramento, CA issued this tornado warning at Mar 11, 2023, 2:37 PM PST for Calaveras County, Tuolumne County, California. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 11, 2023, 2:37 PM PST (22:37 UTC)
Expired
Mar 11, 2023, 3:15 PM PST
In force
38 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Calaveras County, CA, Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 123 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 11, 3:00 PM PSTFUNNEL CLOUD1 Ese Jamestown, CAEMERGENCY MANAGER RECIEVED MULTIPLE REPORTS OF A FUNNEL CLOUD OBSERVED ALONG CAMPO SECO ROAD IN JAMESTOWN.
Mar 11, 3:00 PM PSTHAIL 1Sonora, CAA STORM SPOTTER REPORTED 1 INCH HAIL DOWNTOWN SONORA. THEY ALSO SAID THE CREEK DOWNTOWN HAS REACHED ITS BANKS.
Mar 11, 3:12 PM PSTHAIL 0.251 W Soulsbyville, CASPOTTER REPORTED PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WFUS56 KSTO 112237
TORSTO
CAC009-109-112315-
/O.NEW.KSTO.TO.W.0003.230311T2237Z-230311T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
237 PM PST Sat Mar 11 2023

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  Southwestern Tuolumne County in northern California...
  South central Calaveras County in northern California...

* Until 315 PM PST.
    
* At 236 PM PST, a severe thunderstorm capable of producing a tornado
  was located over Tuttletown, or near Sonora, moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Tuttletown around 245 PM PST.
  Springfield and Chinese Camp around 250 PM PST.
  Sonora around 255 PM PST.

Other locations impacted by this tornadic thunderstorm include Mono
Vista, Phoenix Lake-Cedar, Columbia, Jamestown, Groveland-Big Oak,
Phoenix Lake-Cedar Ridge, East Sonora, Twain Harte, Tuolumne City and
Soulsbyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

&&

LAT...LON 3790 12065 3806 12059 3811 12018 3781 12018
TIME...MOT...LOC 2236Z 274DEG 18KT 3798 12050 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

EK
2 follow-up statements
955 
WWUS56 KSTO 112259
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
259 PM PST Sat Mar 11 2023

CAC009-109-112315-
/O.CON.KSTO.TO.W.0003.000000T0000Z-230311T2315Z/
Tuolumne CA-Calaveras CA-
259 PM PST Sat Mar 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM PST FOR
SOUTHWESTERN TUOLUMNE AND SOUTHEASTERN CALAVERAS COUNTIES...
    
At 255 PM PST, a storm capable of producing a tornado was located 
over Jamestown and moving into Sonora, moving east at 20 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Law enforcement has received 3 reports of funnel clouds 
         near Jamestown.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Tuolumne and southeastern Calaveras Counties, including
the following locations... Mono Vista, Phoenix Lake-Cedar, Columbia,
Jamestown, Groveland-Big Oak, Phoenix Lake-Cedar Ridge, East Sonora,
Twain Harte, Tuolumne City and Soulsbyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds have been reported. TAKE COVER NOW! Move to a basement 
or an interior room on the lowest floor of a sturdy building. Avoid 
windows. If you are outdoors, in a mobile home, or in a vehicle, 
move to the closest substantial shelter and protect yourself from 
flying debris.

&&

LAT...LON 3791 12054 3805 12048 3809 12018 3781 12018
TIME...MOT...LOC 2255Z 274DEG 18KT 3797 12038 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

EK
082 
WWUS56 KSTO 112314
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
314 PM PST Sat Mar 11 2023

CAC009-109-112323-
/O.EXP.KSTO.TO.W.0003.000000T0000Z-230311T2315Z/
Tuolumne CA-Calaveras CA-
314 PM PST Sat Mar 11 2023

...THE TORNADO WARNING FOR SOUTHWESTERN TUOLUMNE AND SOUTHEASTERN
CALAVERAS COUNTIES WILL EXPIRE AT 315 PM PST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However 
torrential rain and small hail are still possible with this 
thunderstorm.

LAT...LON 3791 12054 3805 12048 3809 12018 3781 12018
TIME...MOT...LOC 2313Z 274DEG 18KT 3796 12028 

$$

EK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 11, 1:37 AM PST, 13 hours earlier.

Area forecast discussion, Mar 11, 1:37 AM PST, 13 hours before
Area Forecast Discussion
National Weather Service Sacramento CA
137 AM PST Sat Mar 11 2023

.SYNOPSIS...
Periods of rain with high elevation snow this weekend. Expect
scattered thunderstorms at times both Saturday and Sunday.
Another wet, warmer system early week bringing moderate to heavy
rain, high elevation snow, and renewed flooding concerns.

&&

.Discussion...
Interior northern California radars are in precipitation mode
this early Saturday morning as scattered precipitation impacts the
region. Measurable precipitation over the past 3 hours has mostly
been confined to mountain and foothills locations along/south of
Interstate 80. Radar trends have been slowly increasing over the
last hour, and high-resolution guidance suggests that this will
continue through the night, likely expanding northward as well.

Unsettled weather will continue into the day on Saturday with
scattered to widespread rain and mountain snow showers. 00Z HREF
mean CAPE ranges from 100-600 J/kg from around Interstate 80 and
points south during the afternoon and evening hours today for
Valley and foothill locations. While instability will be decrease
after sunset, there will remain some limited CAPE overnight as far
north as roughly Chico. Strong showers and/or any thunderstorms
that do develop will have the potential to produce locally heavy
rainfall, gusty/erratic winds, small accumulating hail, and even a
small chance of funnel clouds (probability is rather low, but
undoubtedly non-zero). Convection will likely continue into the
day on Sunday with rain showers/thunderstorms as well as mountain
snow showers.

Additional precipitation totals through Sunday will vary from
location to location as is the case with convective activity.
Generally speaking -- the Valley can expect another 0.5 to 1.25
inches of rain, and upwards of another 3 to 4 inches in the
foothills and mountains below the snow line (roughly 5500 to 6500
ft). Some of this rain will fall in locations that have
maintained a deep snow pack over the last several weeks. This will
result in renewed ponding of water issues where the snow pack is
slowing and/or preventing the drainage of liquid water. New snow
accumulations of several feet (or more) will be entirely possible
above the snow level.

Active pattern will continue on Monday as quasi-zonal flow
persists from roughly 40 deg N and points south with troughing
across the northern Pacific. Combination is a classic synoptic setup
for directing a subtropical moisture tap toward the Golden State
(i.e., atmospheric river [AR]). Along the 38 deg N parallel, CW3E
AR toolkit shows the 18Z Fri GEFS ensemble Integrated Vapor
Transport (IVT) mean peaking around 400 kg/m/s while the 12Z Fri
ECMWF EPS mean is higher at roughly 800 kg/m/s for the Tuesday
timeframe. Still some finer details to iron out over the next few
days, but we're undoubtedly still locked into the active pattern
through the middle of the week. // Rowe

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Lingering showers Wednesday, best chances over the mountains, as
upper level trough exits the forecast area. Drier weather returns
later Wednesday into Thursday as upper ridging moves through.
Another Pacific storm advertised to push into the CWA Friday,
however the system looks weak at this time with limited QPF. First
part of Saturday appears dry under weak short wave ridging, then
another weak storm is possible later Saturday or Sunday.

&&

.AVIATION...
Generally VFR next 24 hrs except areas MVFR/IFR in shwrs. Snow lvls
3000-5500 ft this mrng, rising to 5000-6500 ft by 12 Sun. Isolated
tstms poss btwn 18z-03z. Sfc wind mainly below 12 kts.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for Burney Basin / Eastern
Shasta County-Carquinez Strait and Delta-Central Sacramento
Valley-Motherlode-Mountains Southwestern Shasta County to
Western Colusa County-Northeast Foothills/Sacramento Valley-
Northern Sacramento Valley-Northern San Joaquin Valley-Shasta
Lake Area / Northern Shasta County-Southern Sacramento Valley-
West Slope Northern Sierra Nevada-Western Plumas County/Lassen
Park.

Winter Storm Warning until 9 AM PST Sunday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Special weather statement, Mar 11, 12:36 PM PST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Sacramento CA
1236 PM PST Sat Mar 11 2023

CAZ018-019-112115-
Carquinez Strait and Delta CA-Northern San Joaquin Valley CA-
1236 PM PST Sat Mar 11 2023

...A strong thunderstorm will impact portions of central San Joaquin
County through 115 PM PST...

At 1235 PM PST, Doppler radar was tracking a strong thunderstorm near
ear Stockton, moving east norteast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Funnel clouds are possible.

Locations impacted include...
Stockton, Waterloo, Country Club, Taft Mosswood, Garden Acres,
Kennedy, August, Linden, Morada, Lincoln Village and Lockeford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3791 12145 3798 12148 3815 12115 3788 12103
TIME...MOT...LOC 2035Z 254DEG 21KT 3795 12141

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EK
Local storm report, Mar 11, 1:33 PM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
133 PM PST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             COUNTRY CLUB            37.97N 121.33W
03/11/2023  M1.00 INCH       SAN JOAQUIN        CA   PUBLIC

            REPORT OF HAIL WITH HAIL STONES UP TO
            QUARTER SIZE IN STOCKTON. TIME ESTIMATED
            FROM RADAR.

&&

CP

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 12:36 PM PSTSpecial Weather StatementSTOSan Joaquin39 min
Mar 11, 12:42 PM PSTSevere Thunderstorm WarningSTOSan Joaquin, Stanislaus63 min
Mar 11, 1:32 PM PSTSevere Thunderstorm WarningSTOCalaveras, San Joaquin, Stanislaus, Tuolumne10 min
Mar 11, 1:46 PM PSTSevere Thunderstorm WarningSTOCalaveras, San Joaquin, Stanislaus, Tuolumne59 min
Mar 11, 3:08 PM PSTFlash Flood Warning Considerable damage threatSTOCalaveras, Stanislaus, Tuolumne3 hr
Mar 11, 3:09 PM PSTSevere Thunderstorm WarningSTOCalaveras, Stanislaus51 min
Mar 11, 3:23 PM PSTSevere Thunderstorm WarningSTOCalaveras, Stanislaus, Tuolumne67 min
Mar 11, 3:32 PM PSTFlood WatchSTO3 days

Nearby

Tornado Warnings in California, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.